Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 13, 2018, 1:03 PM EDT for Chemung County, Steuben County, New York. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2018, 1:03 PM EDT (17:03 UTC)
- Expired
- Aug 13, 2018, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chemung County, NY, Steuben County, NY
The radar
The Binghamton radar (KBGM), 68 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:08 PM EDT | FLASH FLOOD | Wellsburg, NY | ROADS FLOODED NEAR NY/PA BORDER. |
| Aug 13, 2:15 PM EDT | FLASH FLOOD | 2 Ese Pine City, NY | CAR SWEPT DOWN CHRISTIAN HOLLOW ROAD DUE TO FLOODING. |
| Aug 13, 2:28 PM EDT | FLASH FLOOD | Southport, NY | SWIFT WATER RESCUE IN PROGRESS |
| Aug 13, 2:29 PM EDT | FLASH FLOOD | West Elmira, NY | ROADS FLOODED |
| Aug 13, 2:58 PM EDT | FLASH FLOOD | Big Flats, NY | RT 352 IN BIG FLATTS AREA CLOSED DUE TO FLOODING |
| Aug 13, 3:02 PM EDT | HEAVY RAIN 2.09 | Elmira, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WGUS51 KBGM 131703 FFWBGM NYC015-101-132000- /O.NEW.KBGM.FF.W.0033.180813T1703Z-180813T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 103 PM EDT MON AUG 13 2018 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Chemung County in central New York... Southeastern Steuben County in central New York... * Until 400 PM EDT. * At 102 PM EDT, Doppler radar indicated heavy rain across the warned area. Up to one inch of rain has already fallen with an additional 1 to 3 inches of rain possible this afternoon. The heavy rain will cause flash flooding of small streams, creeks, urbanized and low-lying areas. * Some locations that will experience flooding include... Chemung, Elmira, Corning, Southport, Big Flats, Horseheads, Elmira Heights, Caton, Erin and Painted Post. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4220 7660 4200 7657 4201 7711 4220 7711 $$ NICOSIA
3 follow-up statements
822 WGUS71 KBGM 131815 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 215 PM EDT MON AUG 13 2018 NYC015-101-132000- /O.CON.KBGM.FF.W.0033.000000T0000Z-180813T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chemung NY-Steuben NY- 215 PM EDT MON AUG 13 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR CHEMUNG AND SOUTHEASTERN STEUBEN COUNTIES... At 212 PM EDT, Doppler radar indicated heavy rain across the warned area. Up to two inches of rain has already fallen with additional heavy rain expected. There has been reports of flooded roadways in the Wellsburg area and near Southport and Elmira. Heavy rain will continue to fall leading to major flash flooding. This is a dangerous situation. If you live in a flood prone area act quickly to protect lives and property. Some locations that will experience flash flooding include... Chemung, Elmira, Corning, Southport, Big Flats, Horseheads, Elmira Heights, Caton, Erin and Painted Post. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4220 7660 4200 7657 4201 7711 4220 7711 $$ NICOSIA
722 WGUS51 KBGM 132000 FFWBGM NYC015-101-132300- /O.EXT.KBGM.FF.W.0033.000000T0000Z-180813T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 400 PM EDT MON AUG 13 2018 The National Weather Service in Binghamton has extended the * Flash Flood Warning for... Chemung County in central New York... Southeastern Steuben County in central New York... * Until 700 PM EDT. * At 349 PM EDT, Doppler radar indicated that heaviest rain has ended across the warned area. Up to three inches of rain has already fallen. Flash flooding is occurring and is expected to continue into the early evening. This is a dangerous situation, persons in flood prone areas should take quick action to protect life and property. * Some locations that will experience flooding include... Chemung, Elmira, Corning, Southport, Big Flats, Horseheads, Elmira Heights, Caton, Erin and Painted Post. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4220 7660 4200 7657 4201 7711 4220 7711 $$ DJN
730 WGUS71 KBGM 132259 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 659 PM EDT MON AUG 13 2018 NYC015-101-132309- /O.EXP.KBGM.FF.W.0033.000000T0000Z-180813T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chemung NY-Steuben NY- 659 PM EDT MON AUG 13 2018 ...THE FLASH FLOOD WARNING FOR CHEMUNG AND SOUTHEASTERN STEUBEN COUNTIES WILL EXPIRE AT 700 PM EDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4220 7660 4200 7657 4201 7711 4220 7711 $$ DJN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:22 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 13, 11:22 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1122 AM EDT Mon Aug 13 2018
.SYNOPSIS...
A low moving across southern Pennsylvania will bring showers and
thunderstorms to the area today, some with very heavy rain. The
low will move into eastern New York on Tuesday and bring
additional showers.
&&
.NEAR TERM /THROUGH TUESDAY/...
Unusual August setup as a closed upper low meanders eastward
into Tuesday. Upper low is positioned over eastern Ohio this
morning and will drift into Pennsylvania over the next 24 hrs.
Deep tropical moisture lurking over the east coast and western
Atlantic is set to be tapped by the southeast flow ahead of the
low, and the upper divergence over eastern NY. This will develop
a surface low that meanders into southwest New England by
Tuesday morning. SHort term high resolution models are
exploding precip over northeast PA this morning into central NY
near that low level inflow and under the favorable upper jet.
With model QPF ranging from a couple to isolated 5 inch
amounts, and wet antecedent conditions, Flash Flood Watch seems
prudent for the area, especially given the sensitivity to rain
and the near term history, and the weak steering flow that will
cause slow moving cells. At this time, most threatened areas are
most of NEPA into the southern tier counties of NY. However,
mesoscale modeling and the 12Z NAM suggest several other areas
of very heavy rainfall setting up later today. The first is over
northeast PA later this afternoon into the evening with new
development of slow moving showers and storms. This activity is
expected to move northwest into the Finger Lakes tonight
resulting in another window for slow moving heavy showers and
thunderstorms. With all that said, the flash flood watch was
expanded into these areas. Also, the watch was expanded in time
throughout the entire night given the expected persistence of
localized heavy rain in the region tonight.
Rain should taper off a bit this evening as some of the forcing
for the convection is instability and heating related. Showers
will fire again on Tuesday, but tropical inflow will have moved
east by then.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
350 AM Update...
Though not completely rain-free, this period appears to be our
best window for relatively benign weather.
Upper low will start to open up into a wave while exiting
northeast of the region Tuesday night. Lingering activity will
be quick to diminish Tuesday evening, and temperatures will
settle into the lower-mid 60s for lows. Decreasing clouds yet
waterlogged ground could easily lead to temporary areas of
fog Tuesday night-early Wednesday, but Wednesday itself looks
mostly sunny in Northeast PA and at least partly sunny in
Central NY if not indeed also more sun than clouds. Ridging will
also boost temperatures well into the 80s for most of the
region, which combined with still fairly humid dewpoints of mid
to upper 60s will make things feel a bit uncomfortable. Even
this supposedly tamer day could still produce a couple showers
and thunderstorms in the afternoon, mainly in Central NY where a
shallow boundary will skim by the region. Most of the area, and
time, will be dry.
Things will be quiet Wednesday night, with lows again in lower-
mid 60s, and areas of fog probably forming again.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
350 AM Update...
Forecast adjusted towards latest multi-model blend with little
change overall in the thinking. Confidence is now high enough to
place some of Central New York into likely range for showers-
thunderstorm chances Friday. Also, latest ECMWF for Sunday has
backed away from its earlier solution that allowed a system to
approach; thus as with Canadian/GFS models it does appear that
the second half of the weekend will be generally dry.
Previous discussion...
Thursday and Thursday night: The frontal boundary will be meandering
over our region with the exact location of the boundary
differing on operational modeling and the respective ensemble
guidance. Enough lift and moisture will likely be present for a
few pop up storms in the afternoon and evening. Given some mid-
level ridging ahead of the next front the 12Z GFS looks rather
overdone with QPF and storm coverage Thursday. Modeling has
trended slower overall with the timing of the next system
holding off till almost Friday now. Another day with highs in
the 80's and lows in the 60's.
Friday through Sunday...A surface low pressure system/upper
level trough will be approaching from the Great Lakes region and
will head towards extreme southeastern Canada. Associated with
this system will be a cold front. However, as is usual this far
out, there are differences between various ensemble members
regarding the timing of the passage of this front. Models have
been trending towards most of the action occurring Friday
afternoon. This will have to be monitored closely as we get
closer to this period.
Due to the uncertainty in the timing of the front and how far out
this still is, decided to cap POPs for showers and thunderstorms to
high-end chance rather than likely for now. Some lingering showers
are possible Friday night into early Saturday, but this is once
again highly dependent on the timing of the front. To account for
this uncertainty, left in chance POPs for this time period.
Otherwise, a drying trend should occur for the remainder of Saturday
and most likely Sunday as well, as high pressure looks to gradually
build in. The 12Z ECMWF shows another system approaching from the
Great Lakes for Sunday, but left this out of the forecast for
now since previous runs have not shown this with most other
models keeping precipitation chances well south of the area
along a stationary front.
High temperatures during this period will remain nearly steady in
the upper 70s to lower 80s. The most noticeable change will be the
dropping dew points behind the passage of Friday's cold front,
leading to a less humid weekend. Lows Friday night will be in the
lower to mid 60s and lows Saturday night will be in the upper 50s to
lower 60s.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Low moving south of the area with deep moisture will keep
showers over the area with scattered thunderstorms. This will
result in MVFR ceilings and visibilities with spotty IFR
conditions for much of the day and into the night. The rain is
expected to become lighter after midnight but with the abundant
moisture, IFR conditions are possible late in the period with
light winds and a more stable environment.
Light and variable winds through the period.
Outlook...
Tuesday through Tuesday night...Restrictions likely in
occasional showers/thunderstorms.
Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.
Friday...Restrictions possible due to showers and storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch through late tonight for NYZ022>025-044>046-
055>057-062.
&&
SYNOPSIS...DGM
NEAR TERM...DGM/MWG
SHORT TERM...MDP
LONG TERM...BJG/MDP/MWG
AVIATION...DGM/DJNHazardous weather outlook, Aug 13, 11:15 AM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1115 AM EDT Mon Aug 13 2018 NYZ009-015>018-036-037-141515- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 1115 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. A slow moving low pressure system over Pennsylvania will bring showers and thunderstorms to the area, some of which may contain very heavy rain. This heavy rain may cause flooding of low lying areas and culverts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rain is expected Tuesday with isolated heavy rain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-141515- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 1115 AM EDT Mon Aug 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rain is expected Tuesday with isolated heavy rain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 13, 12:18 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1218 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLASH FLOOD 2 NE GILLETT 41.97N 76.76W
08/13/2018 BRADFORD PA 911 CALL CENTER
FLOODING ON ROUTE 14 NEAR ROARING RUN ROAD. ROAD WILL
BE CLOSED.
&&
BJGLocal storm report, Aug 13, 12:20 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1220 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD RIDGEBURY 41.97N 76.72W
08/13/2018 BRADFORD PA EMERGENCY MNGR
SEVERAL ROADS CLOSED IN RIDGEBURY AREA DUE TO FLOODING.
&&
BJGLocal storm report, Aug 13, 12:24 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1224 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD 1 WSW BURLINGTON 41.78N 76.61W
08/13/2018 BRADFORD PA EMERGENCY MNGR
PORTIONS OF ROUTE 6 CLOSED DUE TO FLOODING OVER ROADWAY
IN BURLINGTON AREA.
&&
BJGLocal storm report, Aug 13, 12:28 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1228 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM FLASH FLOOD 1 S TROY 41.77N 76.79W
08/13/2018 BRADFORD PA 911 CALL CENTER
CREEK FLOWING ACROSS ROADWAY ON ROUTE 14 NEAR
BEAVERDALE ROAD. ROAD TO BE CLOSED.
&&
BJGLocal storm report, Aug 13, 12:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FLASH FLOOD SSE CANTON 41.66N 76.85W
08/13/2018 BRADFORD PA 911 CALL CENTER
SEVERAL ROADS FLOODED IN CANTON AREA.
&&
BJGLocal storm report, Aug 13, 12:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1259 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FLASH FLOOD CANTON 41.66N 76.85W
08/13/2018 BRADFORD PA 911 CALL CENTER
SEVERAL ROADS FLOODED IN CANTON AREA.
&&
CORRECTED LOCATION
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:15 AM EDT | Flash Flood Watch | BGM | Broome, Chemung, Chenango, Cortland, Delaware, Otsego and 5 more | 45 hr |
| Aug 13, 11:39 AM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 2 hr |
| Aug 13, 3:34 PM EDT | Areal Flood Advisory | BGM | Schuyler | 116 min |
| Aug 13, 5:19 PM EDT | Areal Flood Advisory | BGM | Broome | 6 hr |
| Aug 13, 6:08 PM EDT | Flash Flood Warning | BGM | Broome | 7 hr |
| Aug 13, 6:41 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Cortland, Delaware, Otsego | 4 hr |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.